Advertisement

What medications can cause delayed ejaculation?

Madeleine M. Castellanos, MD
Psychiatry
A number of medications can have delayed ejaculation (DE) as a side effect. Tops on the list are antidepressants. A class of antidepressants called selective serotonin reuptake inhibitors (SSRIs) (Prozac, Zoloft, Celexa) boosts the neurochemical serotonin, which can increase a man's ejaculatory threshold and delay orgasm. While that's a benefit for men with premature ejaculation (PE), it can cause problems with DE in other men: One study published in the Journal of Sexual Medicine found than men who took SSRIs were seven times more likely to have DE than those who didn't take these drugs. Certain types of medications used to treat high blood pressure, anxiety, pain, cold symptoms, or insomnia can also cause DE.

Another cause of DE: Medications used to treat erectile dysfunction (ED), like Viagra, Cialis, and Levitra. These drugs often reduce the amount of stimulation required for a man to achieve an erection. However, this causes some men to erroneously think they are sufficiently turned on when they are not. They have physical evidence of being sexually excited (an erection), but aren't emotionally and psychologically aroused.

Continue Learning about Achieving Orgasm

How can I give a woman an orgasm without intercourse?
One of the most effective and satisfying ways to get a woman off is with oral sex. That’s only true,...
More Answers
Can I have an orgasm without realizing it?
Can I have an orgasm without realizing it? The intensity of an orgasm may vary from person to person...
More Answers
Can I give myself an orgasm?
Can I give myself an orgasm? For many people, masturbation is a good way to discover what feels good...
More Answers
Why is orgasm hard to achieve early in a relationship?
Learn more from our experts about why orgasm is hard to achieve early in a relationship.
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.